Heat, Benton
- When
- August 13, 9:00 AM CST to 7:00 PM CST
- Where
- Benton forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 36.339, -94.256 (the zone’s center; the record gives no point)
Exceptionally hot weather occurred across northwest Arkansas as high temperatures near 100 degrees combined with high humidity values to result in heat index values in the 105 to 110 degree range. A young child died when she was accidentally left in a vehicle for several hours in Bentonville.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Exceptionally hot weather occurred across northwest Arkansas as high temperatures near 100 degrees combined with high humidity values to result in heat index values in the 105 to 110 degree range. A young child died when she was accidentally left in a vehicle for several hours in Bentonville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 13, 5:20 AM CST, 3 hours 40 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED TYPO
NATIONAL WEATHER SERVICE TULSA OK
620 AM CDT FRI AUG 13 2010
.DISCUSSION...
SEE THE 12Z AVIATION DISCUSSION BELOW.
&&
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KMLC/KXNA/KFYV/KFSM.
VFR CONDITIONS WILL PREVAIL FOR THE NEXT 24 HOURS AT ALL TAF
SITES OUTSIDE OF TSRA ACTIVITY. ISOLD TO WDLY SCT TSRA CHANCES
ARE BETTER FOR THE ARKANSAS TAFS...SO I CONTINUED THE CB REMARK IN
THEIR TAFS FROM THE PREVIOUS FORECAST. SRLY SFC WNDS WILL PREVAIL AT
AROUND 10KTS OR LESS...WITH SOME HIGHER GUSTS AT KTUL AFT 18Z.
LACY
&&
.PREV DISCUSSION... /ISSUED 327 AM CDT FRI AUG 13 2010/
DISCUSSION...
A RIDGE OF HIGH PRESSURE REMAINS FIRMLY ENTRENCHED ACROSS THE
SOUTHERN PLAINS. AS SUCH... THE CURRENT HEAT WAVE WILL CONTINUE
THROUGH SATURDAY. HAVE HIGH CONFIDENCE IN MOSTLY A PERSISTENCE
FORECAST THROUGH THAT TIME. THIS WILL PRODUCE AFTERNOON HEAT INDEX
VALUES OVER 110 ACROSS A WIDE AREA... WHICH REMAINS IN AN EXCESSIVE
HEAT WARNING. ISOLATED AFTERNOON THUNDERSTORMS HAVE DEVELOPED ACROSS
FAR SOUTHEAST OKLAHOMA AND WESTERN ARKANSAS THE PAST COUPLE OF
DAYS... AND THIS OCCURRENCE IS EXPECTED THE NEXT COUPLE OF
AFTERNOONS AS WELL.
AS PREVIOUSLY ADVERTISED... CHANGES ARE ON THE WAY. MODELS ARE IN
GOOD AGREEMENT WITH AN UPPER TROUGH TRAVERSING THE CENTRAL PLAINS
OVER THE WEEKEND... WEAKENING THE HIGH PRESSURE RIDGE. A COLD FRONT
IS EXPECTED TO ENTER THE AREA EARLY SUNDAY MORNING... INCREASING
THUNDERSTORM CHANCES. HAVE ADDED POPS IN THE NORTHEAST ON SATURDAY
AS WELL... SINCE FRONTAL CONVECTION TO THE NORTH MAY PRODUCE OUTFLOW
BOUNDARIES THAT COULD INITIATE CONVECTION SOUTH OF THE FRONT.
SUNDAY WILL BE COOLER FOR THE NORTHEAST HALF OF THE AREA... WITH
THE ENTIRE REGION EXPERIENCING A COOL DOWN AFTER THAT.
TEMPERATURES THROUGH THE WORK WEEK ARE EXPECTED TO BE MUCH CLOSER
TO SEASONAL NORMALS THAN THEY HAVE BEEN RECENTLY.
MODELS AGREE ON AN AREA OF UPPER LOW PRESSURE FORMING IN THE
NORTHEASTERN GULF OF MEXICO BY SUNDAY. THIS WILL SERVE TO PUSH THE
PERSISTENT UPPER HIGH TO OUR WEST... ALLOWING NORTHWEST FLOW ALOFT
ACROSS THE AREA DURING THE FIRST PART OF NEXT WEEK. THIS SCENARIO
WOULD BE CONDUCIVE FOR NOCTURNAL MCS ACTIVITY AFFECTING PORTIONS OF
THE REGION DURING THE UPCOMING WEEK. THIS HAS BEEN REFLECTED IN THE
POPS FOR MONDAY INTO WEDNESDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 103 80 103 78 / 10 10 10 30
FSM 104 78 103 79 / 20 10 20 20
MLC 104 77 104 78 / 0 10 0 10
BVO 104 72 104 73 / 10 10 10 40
FYV 99 73 99 72 / 20 10 20 30
BYV 101 73 100 73 / 20 10 30 40
MKO 103 74 103 74 / 10 10 10 20
MIO 102 76 102 76 / 10 10 30 40
F10 103 76 103 76 / 0 10 0 20
HHW 104 77 105 77 / 0 10 20 10
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 11 PM SATURDAY FOR OKZ054-OKZ055-
OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ064-
OKZ065-OKZ066-OKZ067-OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-
OKZ075-OKZ076.
HEAT ADVISORY UNTIL 11 PM SATURDAY FOR OKZ049-OKZ053-OKZ063-
OKZ068-OKZ069.
AR...HEAT ADVISORY UNTIL 11 PM SATURDAY FOR ARZ001-ARZ002-ARZ010-
ARZ011.
EXCESSIVE HEAT WARNING UNTIL 11 PM SATURDAY FOR ARZ019-ARZ020-
ARZ029.
&&
AVIATION...30HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 503 AM CDT FRI AUG 13 2010 ARZ001-002-010-011-019-020-029-OKZ049-053>076-132215- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 503 AM CDT FRI AUG 13 2010 ...EXCESSIVE HEAT TO CONTINUE THROUGH SATURDAY... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORM. RISK...LIMITED. AREA...EXTREME EASTERN OKLAHOMA...WEST CENTRAL AND NORTHWEST ARKANSAS. ONSET...THIS AFTERNOON. DANGEROUS HEAT. RISK...SIGNIFICANT. AREA...MUCH OF EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS. ONSET...MIDDAY AND AFTERNOON. AREA AT GREATEST RISK...THE ARKANSAS RIVER VALLEY FROM TULSA TO FORT SMITH...WHERE HEAT INDICES WILL CLIMB INTO THE 110 TO 115 DEGREE RANGE THIS AFTERNOON. FIRE WEATHER DANGER. RISK...ELEVATED...SPREADINDEX=49. AREA...EASTERN OKLAHOMA. ONSET...THIS AFTERNOON. DISCUSSION... THE HEAT AND HUMIDITY WILL COMBINE TO PRODUCE EXCESSIVE HEAT INDICES IN THE 110 TO 115 DEGREE RANGE THIS AFTERNOON. AN ISOLATED THUNDERSTORM IS ALSO POSSIBLE OVER EXTREME EASTERN OKLAHOMA...WEST CENTRAL AND NORTHWEST ARKANSAS. LIGHTNING AND ISOLATED SEVERE WIND GUSTS WILL BE THE PRIMARY HAZARDS FROM ANY STORMS THAT DEVELOP. FUELS HAVE CURED ACROSS EASTERN OKLAHOMA DUE TO THE EXTENDED HOT AND DRY PERIOD OF LATE. THE FIRE DANGER HAS INCREASED INTO THE ELEVATED RANGE AS A RESULT. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... LOCAL SPOTTER ACTIVATION MAY BE NEEDED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SATURDAY THRU MONDAY...THUNDERSTORM AND DANGEROUS HEAT POTENTIAL. TUESDAY...THUNDERSTORM POTENTIAL. WEDNESDAY...THUNDERSTORM AND DANGEROUS HEAT POTENTIAL. THURSDAY...DANGEROUS HEAT POTENTIAL. EXTENDED DISCUSSION... THE EXCESSIVELY HOT WEATHER WILL CONTINUE THROUGH AT LEAST SATURDAY...BEFORE A COLD FRONT MOVES INTO THE REGION SUNDAY. THIS FRONT WILL BRING COOLER TEMPERATURES AND A CHANCE OF THUNDERSTORMS THROUGH THE MIDDLE OF NEXT WEEK. THE HEAT MAY RETURN TOWARD THE LATTER PART OF THE WEEK AS AN UPPER RIDGE REBUILDS OVER THE REGION. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
The national radar mosaic for the moment the first event began.
1 heat. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Heat, Benton | 2010-08-13 | 1 | Female | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2010Every state in 2010This day in weather historyWarnings in Arkansas, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258853.